Alert archive / Wisconsin / Snow Squall Warnings in 2022
Snow Squall Warning 7, NWS Milwaukee, WI
NWS Milwaukee, WI issued this snow squall warning at Feb 18, 2022, 7:28 PM CST for 7 counties in Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2022, 7:28 PM CST (01:28 UTC)
- Expired
- Feb 18, 2022, 8:30 PM CST
- In force
- 62 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Dodge County, WI, Jefferson County, WI, Milwaukee County, WI, Ozaukee County, WI, Sheboygan County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 44 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 476 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this snow squall warning went out at Feb 18, 3:12 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 18, 3:12 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
312 PM CST Fri Feb 18 2022
.SHORT TERM...
(Issued 300 pm CST Fri Feb 18 2022)
Late This Afternoon through Saturday:
Initial push of snow showers ahead of arctic front located over
west central into central Wisconsin moving to the southeast.
Visibilities have dropped to 1/4 to 1/2sm in this area of shsn
over central WI. This area is just ahead of the arctic front which
is moving through the Twin Cities area attm. Scattered -shsn and
a few -shra have been trying to organize along the actual front,
and SPC mesoanalysis is showing increasing snow squall parameter
along the arctic front. Strong low level frontogenetical forcing
along the front will aid in rain and snow shower development
through the evening. Pavement temperatures have warmed to above
freezing across southern WI, but low level temperatures and the
pavement would cool quickly once a burst of moderate to heavy snow
occurred. Forecast soundings also favor any mix or light rain
changing quickly over to snow due to rapid low level evaporative
cooling. Some of these heavier snow showers may affect high
traffic corridors resulting in an increasing potential for a Snow
Squall Warning. In addition, the low level sloping frontogenesis
intersects some negative EPV aloft, adding to the potential for
snow squalls. Otherwise, strong winds will continue ahead and
behind the arctic front which will passing through this evening.
Wind Advisory remains in effect for gusts of 40 to 50 mph. Gusty,
strong winds will also accompany the stronger snow showers. The
shower threat ends quickly this evening as colder, drier air
settles in behind the front. Gusty winds will continue into
Saturday morning before gradually diminishing as high pressure
approaches. The gusty winds and dropping temperatures will send
Wind Chills into the teens below zero late tonight into early
Saturday.
Saturday Night and Sunday:
Increasing south winds on the backside of the departing high
pressure area will begin to usher warmer low level air into
southern WI Saturday night. Hence not expecting temperatures to
fall off all that much Saturday night with increasing winds and
high clouds. Another windy day is expected on Sunday with south
wind gusts of 35 to 40 mph. Warmer air will continue to get pulled
into southern WI on Sunday, with 925H temps warming to around 5C.
This should be good for daytime temps warming into the 40s across
most of the area.
Kavinsky
&&
.LONG TERM...
(Issued 300 pm CST Fri Feb 18 2022)
Sunday night through Tuesday Night:
850 baroclinic zone will be oriented east/west across the state. As
low pressure develops to our southwest we will see an uptick in the
isentropic lift across the area especially Monday afternoon into
Monday night.Initially some mixy precip not out of the question
though by and large it appears the column will be largely cold
enough for snow. Some break in the precip is possible later Monday
night before another round tied to the def zone works in for
Tuesday. The surface low will be tracking to our southeast which is
a favorable track for steadier snows here. Still some mix potential
in the south and southeast. The GFS is trending colder with the 850
thermal regime while the ECMWF has trended warmer implying more
mix/rain potential into the south. So still some uncertainty here
however the thermal orientation may end up favoring a
northwest/southeast snowfall gradient with the higher amounts in our
central and northern cwa. The NBM snow probs are showing a greater
potential in our northern areas as well. In addition the NBM showing
some ice accumulation potential in the south as well which ties
into a potential warmer 850 temp profile with colder surface temps.
Bufkit soundings even from the colder GFS show a distinct loss of
ice later Monday int Monday night which favors a more mixy scenario
with the soundings showing sleet and/or freezing rain possible. So
the thermal profile will need to be monitored as the next several
model runs arrive. Looks like things start to wrap up Tuesday night
as the surface low and influence of def zone shift east of the area.
Wednesday through Wednesday night:
Cold advection and the increasing influence of high pressure will
take hold this period.
Thursday through Friday:
Active pattern continues with another system from the southwest
proggd to swing up through the western Great Lakes and potentially
bring another round of snow to the area mainly Thursday and Thursday
night. At this point Friday would be looking on the drier side with
cold advection and high pressure nudging in from the Plains.
&&
.AVIATION...
(Issued 300 pm CST Fri Feb 18 2022)
Gusty southwest winds will continue this afternoon with gusts of
40 kts possible. An upstream arctic front over MN will sweep
across southern WI late this afternoon and evening, bringing
scattered snow showers and a few patches of light rain. Briefly
moderate to heavy snowfall may still accompany some of the snow
showers, with ceilings lowering to IFR and vsbys possibly as low
as 1/4sm. The main time frame is between 4 pm and 8 pm this
evening. Some lower clouds may linger across southern WI
overnight.
Kavinsky
&&
.MARINE...
(Issued 300 pm CST Fri Feb 18 2022)
Frequent Gale force south to southwest winds will turn to the
northwest this evening as an arctic cold front sweeps across Lake
Michigan. Even stronger winds are expected in the wake of the
front tonight into early Saturday. Hence a Gale Warning remains in
effect for all of Lake Michigan and the nearshore waters through
mid-morning Saturday. A few Storm force gusts will be possible,
especially across the northern open waters overnight. The gusty
northwest winds will pull colder air across Lake Michigan
increasing the threat for heavy freezing spray. Hence the Heavy
Freezing Spray Warning will remain in effect from this evening
through Saturday morning. The winds will diminish on Saturday as
weak high pressure moves through. Another in a series of fast-
moving low pressure systems will move across the northern Great
Lakes later Saturday night and Sunday. Another round of strong
south to southwest winds is expected ahead of this system Saturday
night into Sunday. There is a better chance for at least
occasional Storm force gusts across the northern Open Waters,
while gusts are expected to remain slightly lower to the south.
Hence wl be posting a new Storm Watch for the northern Open Waters
from Saturday evening through Sunday, with a Gale Watch to the
south. The dividing line will be Sheboygan WI to Pentwater MI.
Kavinsky
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-
WIZ068-WIZ069-WIZ070-WIZ071-WIZ072 until 4 AM Saturday.
LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-
LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878 until 9 AM Saturday.
Gale Watch...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...9 PM Saturday to 4 PM
Sunday.
Heavy Freezing Spray Warning...LMZ080-LMZ261-LMZ362-LMZ364-
LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...9
PM Friday to noon Saturday.
Storm Watch...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868...9 PM Saturday to 4 PM Sunday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 18, 2:31 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 231 PM CST Fri Feb 18 2022 WIZ046-047-051-052-056>060-062>072-192045- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 231 PM CST Fri Feb 18 2022 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Late This Afternoon and Tonight Strong southwest winds gusting 45 to 50 mph are expected to continue late this afternoon, becoming northwesterly this evening. A Wind Advisory remains in effect through late tonight. A brief period of snow showers may quickly reduce the visibility to one half mile or less late this afternoon and early evening. Rapid snowfall of up to an inch may result in slippery spots developing on untreated roads for the late afternoon commute. Be weather aware if you have to head out late this afternoon and this evening and slow down and try to avoid driving in the snow as it moves through. Strong winds and falling temperatures will cause wind chills to drop into the negative teens tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Friday Accumulating snow and a wintry mix of precipitation may affect the area Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-192045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 231 PM CST Fri Feb 18 2022 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Late This Afternoon and Tonight South to southwest winds of 20 to 30 knots with occasional gale force gusts to 40 knots are expected tonight. A Gale Warning remains in effect. A few storm force gusts are possible as an arctic front moves through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Friday Southwest gales will be possible again Saturday night into Sunday. Northeast winds Monday into Tuesday may reach small craft advisory levels. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-192045- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 231 PM CST Fri Feb 18 2022 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Late This Afternoon and Tonight South to southwest winds will frequently gust to 35 to 45 knots through tonight and turn to the northwest. A Gale Warning remains in effect for all Lake Michigan open waters. A few storm force gusts are possible as the front moves through this evening. There is also an increasing likelihood for heavy freezing spray across Lake Michigan tonight through Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Friday Another round of gales appears likely Saturday night into Sunday with the potential for storm force gusts over the northern half of Lake Michigan. A Storm Watch is in effect for the northern Lake Michigan open waters from Saturday evening through Sunday. A Gale Watch is in effect for the southern open waters. www.weather.gov/mkx Kavinsky
In the hours before
Special weather statement, Feb 18, 6:27 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
627 PM CST Fri Feb 18 2022
WIZ062-063-067-068-190130-
Green-Lafayette-Iowa-Dane-
627 PM CST Fri Feb 18 2022
...A SNOW SQUALL WILL AFFECT LAFAYETTE...NORTHERN GREEN...IOWA AND
SOUTHWESTERN DANE COUNTIES...
At 626 PM CST, a snow squall was located along a line extending from
near Spring Green to Fennimore to near Guttenberg. Movement was
southeast at 40 mph.
Locations impacted include...
Western Madison, Fitchburg, Stoughton, Verona, Oregon, Mount Horeb,
Dodgeville, Mineral Point, Darlington, Belleville, New Glarus,
Brooklyn, Shullsburg, Monticello, Belmont, Benton, Argyle,
Blanchardville, Barneveld and Wiota.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
A rapid drop in temperatures will lead to the rapid formation of
black ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4320 9043 4321 9029 4316 9019 4306 8950
4290 8919 4251 9027 4251 9043
TIME...MOT...LOC 0026Z 293DEG 32KT 4313 9005 4296 9063 4279 9120
ANDERSONLocal storm report, Feb 18, 6:51 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
651 PM CST FRI FEB 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM NON-TSTM WND GST PARDEEVILLE 43.53N 89.30W
02/18/2022 E55 MPH COLUMBIA WI PUBLIC
&&
TPSpecial weather statement, Feb 18, 6:51 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
651 PM CST Fri Feb 18 2022
WIZ063-064-067>070-190130-
Green-Lafayette-Walworth-Rock-Jefferson-Dane-
651 PM CST Fri Feb 18 2022
...MODERATE TO BRIEFLY HEAVY SNOW SHOWERS WILL AFFECT SOUTHEASTERN
LAFAYETTE...SOUTHERN GREEN...WESTERN WALWORTH...ROCK...SOUTHEASTERN
DANE AND SOUTHERN JEFFERSON COUNTIES...
At 649 PM CST, the leading edge of an area of moderate snow showers
was located along a line extending from near Cambridge to near
Winslow. Movement was east at 40 mph.
Locations impacted include...
Janesville, Beloit, Whitewater, Stoughton, Fort Atkinson, Monroe,
Delavan, South Beloit, Milton, Edgerton, Evansville, Brodhead,
Clinton, Palmyra, Sharon, Darien, Orfordville, Albany, Footville and
Lake Koshkonong.
Visibilities will drop quickly to one half mile or less in this area
of snow showers. If conditions worsen, a Snow Squall Warning may be
issued for the area.
Although this event is expected to be short lived, if conditions
worsen, a winter weather advisory may become necessary. Please
monitor local media outlets and the national weather service for
further statements.
LAT...LON 4251 9001 4299 8905 4297 8854 4284 8854
4284 8852 4249 8872
TIME...MOT...LOC 0049Z 267DEG 12KT 4295 8904 4248 8975
KAVINSKYLocal storm report, Feb 18, 7:09 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
709 PM CST FRI FEB 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY SNOW 2 NNE MAPLE BLUFF 43.14N 89.35W
02/18/2022 U0.0 INCH DANE WI ASOS
SNOW SQUALL. VISIBILITIES DROPPED TO 1/8 OF
A MILE.
&&
TPSpecial weather statement, Feb 18, 7:13 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT National Weather Service MILWAUKEE/SULLIVAN WI 713 PM CST Fri Feb 18 2022 WIZ046-047-051-052-056>060-062>072-190300- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 713 PM CST Fri Feb 18 2022 ...Hazardous Travel Conditions from Burst of Snow and Blowing Snow This Evening... Snow showers will continue to move through south central and east central Wisconsin into southeast Wisconsin through the early evening. Visibilities have quickly dropped to one quarter mile in spots with rapid accumulations of snow, up to 1". This has resulted in snow covered roads and hazardous travel conditions. The snow showers will be moving through southeast Wisconsin including Milwaukee, Waukesha and Kenosha through 830 pm CST and diminish across the Madison and Wisconsin Dells areas. In addition, gusty winds of 40 to 50 mph and falling temperatures into or through the 20s will cause blowing and drifting in open areas as well as lingering snow covered and slippery roads through the late evening, and possibly overnight. Evening commuters should be prepared to slow down during this burst of heavier snow, and save lives. Be weather aware this evening. Kavinsky
Local storm report, Feb 18, 7:24 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CST FRI FEB 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM NON-TSTM WND GST 2 WSW FOND DU LAC 43.77N 88.49W
02/18/2022 M56 MPH FOND DU LAC WI ASOS
FLD ASOS GUST TO 49 KNOTS.
&&
TPThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 6:22 PM CST | Snow Squall Warning | MKX | Dodge, Fond du Lac, Sheboygan | 53 min |
| Feb 18, 6:27 PM CST | Special Weather Statement | MKX | Iowa, Lafayette | 63 min |
| Feb 18, 6:46 PM CST | Snow Squall Warning | MKX | Columbia, Dane, Dodge, Fond du Lac, Jefferson, Washington | 59 min |
| Feb 18, 6:51 PM CST | Special Weather Statement | MKX | Green, Rock | 39 min |
| Feb 18, 7:15 PM CST | Snow Squall Warning | MKX | Sheboygan | 45 min |
| Feb 18, 7:20 PM CST | Snow Squall Warning | MKX | Dane, Green, Jefferson, Rock | 55 min |
| Feb 18, 7:36 PM CST | Snow Squall Warning | MKX | Green, Lafayette, Rock | 54 min |
| Feb 18, 7:47 PM CST | Snow Squall Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 58 min |
| Feb 18, 8:06 PM CST | Snow Squall Warning | MKX | Milwaukee, Waukesha | 54 min |
| Feb 18, 8:28 PM CST | Snow Squall Warning | MKX | Kenosha, Racine, Walworth | 62 min |
| Feb 18, 8:50 PM CST | Snow Squall Warning | MKX | Kenosha, Racine | 55 min |
| Feb 19, 3:43 AM CST | Gale Warning | MKX | 38 hr | |
| Feb 19, 3:43 AM CST | Storm Warning | MKX | 38 hr | |
| Feb 19, 1:51 PM CST | Wind Advisory | MKX | Dodge, Fond du Lac, Jefferson, Kenosha, Milwaukee, Ozaukee and 6 more | 25 hr |
Nearby
Snow Squall Warnings in Wisconsin, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.